Stimulant meds for child with ADHD+anxiety making child more anxious?

Home Welcome to the ADDitude Forums For Parents Treating Your Child Stimulant meds for child with ADHD+anxiety making child more anxious?

This topic contains 3 replies, has 3 voices, and was last updated by  Lili C. 4 days, 23 hours ago.

  • Author
    Posts
  • #135585

    Lili C.
    Participant

    My 6 yr old with ADHD and Anxiety has been taking stimulant medications for a year and has only had a few brief windows of relief. It seems like the meds we’ve tried (Focalin XR and now Vyvanse) have helped a lot at first, and then after a couple of months of seeming to feel pretty good he starts to get anxious and depressed. Does anyone have any experience with this? I’m at the end of my rope… he seems to be feeling pretty horrible right now and is having big, angry, sobbing meltdowns every day. But when we’ve tried taking him off the meds his impulsivity and aggression gets so severe that he can’t handle being in school and at home I worry about both his safety and the safety of my 2 yr old. He’s on a fairly low dose of Vyvanse (20 mg) and his pediatrician wants to try an increase, but I worry that it will make his anxiety worse. I don’t know what to do.

  • #135597

    Penny Williams
    Keymaster

    ADHD stimulant medication can increase anxiety — it’s a common side effect for many people. There are ways to manage it. You can add an anxiety medication if the stimulant is working really well otherwise. Or, it may be that it’s the wrong medication or dosage for him. There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. And, sometimes behavior and side effects are worse when the dose is too low. All of this and more details are available in this primer on ADHD medication:

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

  • #135601

    TheLostGirl
    Participant

    Maybe talk to your doctor and see if you can put your child on a smaller dose or on a different medication. There’s also the option of looking into getting an educational therapist. Your child is still young so I think the latter would benefit him.

    I would also mention that it would be a good idea to look into schools that specialize in children’s disabilities. The only problem is that those tend to be expensive, so a good amount of research is important.

    Best of luck to you. I hated Vyvanse.

  • #135627

    Lili C.
    Participant

    Thanks everyone for the ideas. We are trying a slight increase in Vyvanse and so far it seems to be helping, but it’s only day 2. I will post more when we have a clearer idea of what’s going on, in case it can be useful to anyone else who’s in the same boat.

You must be logged in to reply to this topic.